Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Busitis. Have trouble walking. On meloxicam, rabeprazole. Hinder kidney function? Ringing in ears normal?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I'm 63 140lbs or less (morning) good health, never a problem most of my life. recently did something to my hip, walk-in clinic doctor sent me to ultrasound and the report said bursitis. Since I was having trouble walking right, doctor said this goes away..nothing serious and gave me 2 weeks of meloxicam 7.5 mg. I have always avoided stuff like this all my life because of the side effects of this stuff but the doctor said this won't do anything to you. So I took the daily meloxicam and with it raberprazole for stomach protection. After 10 days, for no particular reason weighed myself in morning and saw 145lbs(can't be!) and later that day noticed some swelling in calves and feet. This isn't right so went to computer and researched nsaids and found out, to make a long story short, that all nsaids, by inhibiting cox 1 &2 inevitably hinder kidney function and cause the fluid retention I was having. I said that's it!! threw out remaining, end of story. This was last Sunday Dec 24. Since then it seems to have gone back to normal. I want to know, Did I do myself damage? Even read that over the counter stuff like advil does this too! Also noticed ringing in ears this week..more than I have always had occasionally in past(hearing has always been better than average).Don't know if this would be because of drugs though. Also read that these nsaids are ototoxic but the effects are reversable when drug is stopped. Is this true? Did I do any damage to myself with the meloxicam and raberprazole? or am I worried over nothing?
Posted Thu, 26 Apr 2012 in Medicines and Side Effects
Answered by Dr. Hema Yadav 7 hours later

Thanks for posting your query.

Meloxicam is a newer generation of cox2 selective NSAID with minimal GIT side effects and tinnitus.

In animal studies, it has shown to cause renal damage but nothing has been conclusively said about it in humans.

It is possible that you have had tinnitus and edema due to Meloxicam side effects (not due to Rabeprazole). But if you have stopped the medicine, then you are at no further risk as irreversible damage to kidneys usually occurr in long term NSAID use like for months to years.

So at present situation is not worrisome but please inform your doctor in case of future use.

Hope I have answered your query. Please accept my answer in case you have no follow up queries.

Above answer was peer-reviewed by
Follow-up: Busitis. Have trouble walking. On meloxicam, rabeprazole. Hinder kidney function? Ringing in ears normal? 8 hours later
Now notice(5 days later) that I don't feel good, Like gastritis, and read about acid rebound effect from stopping rabeprazole(ppis). What are sympoms of this if it occurs and is this harmful? Has meloxicam left my system and have prostiglandins returned to normal to protect from acid? How long will this last and what to do?
Could I have this from 10 days of taking it?(rabeprazole)?

Also is tinnitis from meloxicam temporary, will this go back to normal?
Answered by Dr. Hema Yadav 5 hours later

Thanks for following up.

Answer 1

Rebound hyperacidity after stopping rabeprazole is not likely to last more than a couple of days, the symptoms would be the same as acidity, epigastric discomfort, sometimes nausea.Its not likely with a short course of ten days.

But if it persists more than a week then please consult your doctor to rule out stress induced gastritis as it would more likely be the cause.Stress , physically or psychological or illness or sleep deprivation can disturb the hormonal mileu of body and cause gastritis.

Answer 2.

Meloxicam has left your body completely after 48 hours of the last dose .There are no chances of it causing further disturbance in your prostaglandin levels and you neednot do anything about it .

Answer 3. Answered in answer 1.

Answer 4.

Yes the tinnitus is reversible and not likely after the complete elimination of the drug.

Hope I have answered your query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor